New Mexico, 2012

High Wind in New Mexico, February 23, 2012

February 23, 2012 · NWS MAF · 1 event in 1 county or zone

A passing upper trough resulted in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 10:42 AM MST, 18 minutes earlier.

Area forecast discussion, Feb 23, 10:42 AM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1142 AM CST THU FEB 23 2012

.UPDATE...
UPDATE TO ADD EDDY AND LEA COUNTIES IN NEW MEXICO TO THE HIGH WIND
WARNING.

&&

.DISCUSSION...
WESTERLY WINDS ARE STRONG ENOUGH IN THE GUADALUPE MOUNTAINS FOR THE
DEPARTMENT OF TRANSPORTATION TO CLOSE GUADALUPE PASS.  IN
ADDITION...STRONGER WINDS WERE MIXING DOWN OVER SOUTHEAST NEW MEXICO
RESULTING IN WIND SPEEDS OF 35 TO 45 MPH...GUSTS OVER 60 MPH AND
BLOWING DUST REDUCING VISIBILITIES TO LESS THAN 100 FEET AT TIMES.
CONSIDERING ALL OF THE ABOVE...WILL UPGRADE THE WIND ADVISORY OVER
SOUTHEAST NEW MEXICO TO A HIGH WIND WARNING...AND BLOWING DUST
ADVISORY.  AT THIS TIME...DO NOT THINK THESE STRONGER WINDS WILL
AFFECT LOCATIONS FURTHER EAST...OR SOUTH...SO WILL SEND AN UPDATE
FOR THE ABOVE CHANGES SHORTLY.  67

&&

.PREV DISCUSSION... /ISSUED 1057 AM CST THU FEB 23 2012/

UPDATE...
UPDATE TO EXPAND THE WIND ADVISORY OVER THE MARFA AND STOCKTON
PLATEAUS...THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

DISCUSSION...
WESTERLY WINDS HAVE INCREASED TO 30 TO 35 MPH IN SEVERAL LOCATIONS
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS LATE THIS MORNING.
EXPECT THESE WINDS TO PERSIST THROUGH MID AFTERNOON WHEN THE
STRONGER WINDS THROUGH THE ATMOSPHERIC COLUMN SHIFT EAST OF THE
AREA.  THEREFORE...WILL EXPAND THE WIND ADVISORY TO INCLUDE THE
MARFA PLATEAU...STOCKTON PLATEAU...AND POINTS TO THE NORTH.  WILL
RUN THE ADVISORY TO 24/00Z...ALTHOUGH WIND SPEEDS MAY DECREASE IN
SOME OF THESE AREAS PRIOR TO THEN.  HAVE ALSO INCREASED THE WINDS IN
THE GUADALUPE AND DAVIS MOUNTAINS WHERE GUSTS OVER 75 MPH HAVE
OCCURRED IN THE GUADALUPES...AND NEAR 70 MPH IN THE DAVIS
MOUNTAINS.  THE REST OF THE FORECAST IS IN GOOD SHAPE AND MADE ONLY
MINOR CHANGES TO THE DEWPOINT GRIDS.  THE UPDATE WILL FOLLOW
SHORTLY.

AVIATION...
GUSTY WESTERLY WINDS WILL PERSIST ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS THIS AFTERNOON.  SUSTAINED SPEEDS WILL ROUTINELY ECLIPSE
25KT WITH GUSTS OF 45 TO 50KT POSSIBLE.  JUST AS WINDS DECREASE LATE
THIS AFTERNOON/EARLY EVENING...A STRONG COLD FRONT WILL VEER WINDS
TO THE NORTH AND NORTHEAST WITH SUSTAINED WINDS OF 20 TO 25KT
EXPECTED BEHIND THE FRONTAL BOUNDARY FROM ROUGHLY 24/01Z TO 24/04Z
SOUTH.  GUSTS AROUND 35KT WILL BE POSSIBLE TOO.  WINDS SHOULD SETTLE
TO 10 TO 15KT FROM NORTH TO SOUTH LATE TONIGHT.  BLOWING DUST COULD
BRIEFLY DROP VISIBILITIES TO MVFR BEHIND THE FRONT.  VFR CONDITIONS
WILL PREVAIL THROUGHOUT THE REST OF THE TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              83  37  56  33  /   0   0   0   0
CARLSBAD NM                83  38  56  28  /   0   0   0   0
DRYDEN TX                  90  47  62  38  /   0   0  10  10
FORT STOCKTON TX           83  39  55  41  /   0   0   0   0
GUADALUPE PASS TX          70  38  51  32  /   0   0   0   0
HOBBS NM                   78  34  55  30  /   0   0   0   0
MARFA TX                   73  35  52  22  /   0  10   0   0
MIDLAND INTL AIRPORT TX    84  34  55  31  /   0   0   0   0
ODESSA TX                  83  38  54  33  /   0   0   0   0
WINK TX                    85  37  58  30  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     BLOWING DUST ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

&&

67/10
Hazardous weather outlook, Feb 23, 10:57 AM MST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 AM CST THU FEB 23 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1157 AM CST THU FEB 23 2012 /1057 AM MST THU FEB 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST WINDS OF 40 TO 60 MPH WITH GUSTS OF 70 TO 80 MPH WILL
CONTINUE ACROSS THE GUADALUPE...DAVIS AND APACHE MOUNTAINS TODAY.
A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST OR 5 PM MST
TODAY.

HIGH WINDS WILL ALSO AFFECT THE SOUTHEAST NEW MEXICO PLAINS
THROUGH THIS AFTERNOON. SPEEDS OF 40 TO 45 MPH AND GUSTS AROUND 65
MPH WILL RESULT IN AREAS OF BLOWING DUST. A HIGH WIND WARNING...
AND BLOWING DUST ADVISORY...IS NOW IN EFFECT FOR SOUTHEAST NEW
MEXICO UNTIL 5 PM MST.

VERY WINDY CONDITIONS CAN ALSO BE EXPECTED ACROSS ALL BUT THE BIG
BEND AND LOWER TRANS PECOS REGIONS ACROSS WEST TEXAS.  A WIND
ADVISORY IS IN EFFECT UNTIL 6 PM CST FOR WEST WINDS OF 25 TO 35
MPH WITH GUSTS OF 55 TO 60 MPH.

CRITICAL FIRE WEATHER CONDITIONS WILL PREVAIL ACROSS ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE AFTERNOON. HIGH
TEMPERATURES WILL WARM TO NEARLY 15 DEGREES ABOVE NORMAL WHICH
WILL DROP RELATIVE HUMIDITY VALUES TO THE SINGLE DIGITS AND TEENS.
SINCE FIRE DANGER WILL BE HIGH TO VERY HIGH AREAWIDE...A RED FLAG
WARNING IS IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND WEST
TEXAS UNTIL 6 PM CST.  RESIDENTS ARE URGED TO AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Feb 23, 10:20 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1120 AM CST THU FEB 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
02/23/2012  M78.00 MPH       CULBERSON          TX   PUBLIC

            TX DOT CLOSED GUADALUPE PASS DUE TO HIGH WINDS.

&&

K.H

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
February 23, 11:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362187.